Antipsychotics linked to acute respiratory failure in patients with COPD

Access to the full content of this site is available only to registered healthcare professionals. Register to read more
New research published online in JAMA Psychiatry, suggests antipsychotic treatment may have “a life-threatening adverse respiratory effect”.

In the population-based study of 5,032 COPD patients, the use of antipsychotic medication was found to increase the risk of acute respiratory failure (ARF) 1.66-fold in patients with COPD. A dose-dependent trend was identified, with risk increasing from a 1.52-fold at low daily doses to almost 4-fold at high doses.

Risk was seen with both typical and atypical agents, but did vary with different drugs. Haloperidol and risperidone more than doubled the risk of ARF. Chlorpromazine and thioridazine did not appear to significantly increase risk.

There have been previous reports of serious respiratory events in patients taking antipsychotics, with some requiring intubation and mechanical ventilation within hours and days of starting therapy. In the current study, almost 12 per cent, 590 COPD patients with ARF had filled a prescription for antipsychotic medication within the previous 14 days.

While the findings remain to be validated in a larger study, the authors say the results suggest caution should be exercised when prescribing antipsychotics to COPD patients, particularly at high doses.